Alert archive / Texas / Freeze Watches in 2021

Freeze Watch 4, NWS Midland/Odessa, TX

December 6, 20214 counties in Texas

NWS Midland/Odessa, TX issued this freeze watch at Dec 6, 2021, 1:54 AM CST for 4 counties in Texas. It took effect at Dec 7, 2021, 2:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 6, 2021, 1:54 AM CST (07:54 UTC)
In effect from
Dec 7, 2021, 2:00 AM CST
Expired
Dec 6, 2021, 1:11 PM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Crane County, TX, Reagan County, TX, Upton County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS74 KMAF 060754
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
154 AM CST Mon Dec 6 2021

TXZ271-061800-
/O.CON.KMAF.HW.W.0043.211206T1000Z-211206T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
154 AM CST Mon Dec 6 2021 /1254 AM MST Mon Dec 6 2021/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

* WHAT...Northeast winds 40 to 55 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until noon CST /11 AM MST/ today.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ067>070-062100-
/O.NEW.KMAF.FZ.A.0004.211207T0800Z-211207T1400Z/
Ward-Crane-Upton-Reagan-
Including the cities of Monahans, Crane, McCamey, Rankin, 
and Big Lake
154 AM CST Mon Dec 6 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Ward, Crane, Upton and Reagan Counties.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
042 
WWUS74 KMAF 061911
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
111 PM CST Mon Dec 6 2021

TXZ067-070715-
/O.UPG.KMAF.FZ.A.0004.211207T0800Z-211207T1400Z/
/O.NEW.KMAF.HZ.W.0003.211207T0800Z-211207T1400Z/
Ward-
Including the city of Monahans
111 PM CST Mon Dec 6 2021

...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Ward County.

* WHEN...From 2 AM to 8 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ068>070-070715-
/O.UPG.KMAF.FZ.A.0004.211207T0800Z-211207T1400Z/
/O.NEW.KMAF.FZ.W.0009.211207T0800Z-211207T1400Z/
Crane-Upton-Reagan-
Including the cities of Crane, McCamey, Rankin, and Big Lake
111 PM CST Mon Dec 6 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Crane, Upton and Reagan Counties.

* WHEN...From 2 AM to 8 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ047-048-052-059-060-274-070715-
/O.NEW.KMAF.HZ.W.0003.211207T0800Z-211207T1400Z/
Borden-Scurry-Howard-Loving-Winkler-Reeves County Plains-
Including the cities of Gail, Snyder, Big Spring, Mentone, 
Kermit, and Pecos
111 PM CST Mon Dec 6 2021

...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Borden, Scurry, Howard, Loving and Winkler Counties, 
  and Reeves County Plains.

* WHEN...From 2 AM to 8 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-070715-
/O.NEW.KMAF.HW.A.0038.211207T1800Z-211207T2300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
111 PM CST Mon Dec 6 2021 /1211 PM MST Mon Dec 6 2021/

...HIGH WIND WATCH IN EFFECT TUESDAY AFTERNOON...

* WHAT...West winds 35 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Tuesday afternoon.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. Aviation interests may experience localized 
  but extreme turbulence, or strong downward airflows, if flying 
  in the vicinity of the Guadalupe Mountains. Pilots should be 
  alert for standing wave clouds or other evidence of mountain 
  wave activity.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze watch went out at Dec 5, 10:51 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 5, 10:51 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1051 PM CST Sun Dec 5 2021

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Sun Dec 5 2021

A strong cold front is currently moving through the Texas
Panhandle. Observations are showing sustained winds >30kts with
gusts exceeding 40kts in a few locations. They are also showing
visibility reducing to 3-5 miles in BLDU. Given that, have bumped
up the winds in the TAFs behind the front expected around 07-11Z
with BLDU at MAF. MAF may briefly drop lower but for the most part
should hold to MVFR. Winds will diminish after 18Z and become
southerly after 00Z. No low clouds or fog is expected.

Hennig

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 225 PM CST Sun Dec 5 2021

Split mid-level flow pattern across w cntrl states with a srn
stream low INVOF Baja. Meanwhile moisture within downstream flow
of said low remains across the srn PB and a good part of the Trans
Pecos. Dry downslope component w of the clouds was serving to
push high temps well into the 70s. The much discussed cold front
is now in w cntrl KS with isallobaric anticyclogenesis underway in
far SE WY/NE CO. NAM12 depicts a much stronger isallobaric high
(than yesterday's model runs) moving along the front range of the
Rocky Mtns into the early evening and accelerating into EC-SE NM
plains overnight. The way in which the isallobaric high hugs the e
slope of the NM mtns is indicative of a barrier jet. Guidance is
agreeable that 20-30 mph sustained post-frontal winds will develop
btwn 09Z-12Z/Mon and persist until around 18Z/Mon. This will also
be a good set-up for e- ne winds to channel thru GDP Pass btwn
11Z-18Z/Mon and we will upgrade to a warning for the Pass. Across
PB/SE NM low temps of 35- 45 Mon AM along with the mentioned winds
will make for wind chills below freezing thru about 10 AM. Heavy
coats will be needed for those waiting on the school bus. We will
opt to drop the high temps on Mon a couple of more degrees, 45-50
PB/SE NM, 40s in the mtns, 50s low elevations of Trans Pecos,
except N70 Rio Grande. Post- frontal airmass is very dry and
12Z/Tue sfc dewpoints of 7-17F are expected for SE NM and the PB.
There are some differences in just how w the surface ridging will
be Tue AM and result in notable differences in wind and thus
temps. We are concerned that much of the PB/SE NM/Upper Trans
Pecos could have the 1st hard freeze of the season. Looking at the
probabilistic data from NBM for low temps of less than 28 are as
follows...central PB 20-40%, wrn PB 40-60%, nrn PB 40-60%, Pecos
River Valley in Eddy Co and srn Lea Co 40-60%. Strongly considered
a NPW Watch for a hard freeze Tue AM, but there is potential for
high clouds to move into the PB/SE NM after 09Z/Tue. So for now
will trend lows a little, but mostly remaining above a hard
freeze.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 225 PM CST Sun Dec 5 2021

Wednesday, zonal flow aloft will settle over the area while an
upper low will drop into SoCal. The aforementioned low should
eject into the Pacific, however a trough will progress through the
region by Thu/Fri. This should bring windy west winds, ahead of
the trough, into the region resulting in elevated fire weather
conditions. High winds could also be possible over the Guadalupe
and Delaware Mountains. Downsloping west winds will also produce
well above normal temperatures for Thu/Fri, potentially 15 to 20
degrees above normal. A front is forecasted to move into the area
by Sat cooling temperatures down and dampening fire weather
concerns. The greatest axis of lift with the associated trough
looks to stay north bringing potential precip for Southeast New
Mexico and the northern Permian Basin by Sat afternoon. The
pattern looks to change out in the extend as troughing out west
could set up of the coast of CA. Rain chances at this time still
seem minimal as the dry stretch continues, but maybe a pattern
change could fix this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               38  51  28  70 /   0   0   0   0
Carlsbad                 36  50  30  69 /   0   0   0   0
Dryden                   47  60  39  71 /   0   0   0   0
Fort Stockton            40  54  35  75 /   0   0   0   0
Guadalupe Pass           34  46  38  61 /   0   0   0   0
Hobbs                    33  49  30  67 /   0   0   0   0
Marfa                    34  56  27  69 /   0   0   0   0
Midland Intl Airport     38  51  29  70 /   0   0   0   0
Odessa                   39  52  30  70 /   0   0   0   0
Wink                     36  53  28  72 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 4 AM CST /3 AM MST/ to noon CST /11 AM
     MST/ Monday for Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...49
LONG TERM....89
AVIATION...10
Hazardous weather outlook, Dec 5, 3:17 AM CST, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
317 AM CST Sun Dec 5 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
317 AM CST Sun Dec 5 2021 /217 AM MST Sun Dec 5 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected across Southeast New
Mexico and the Northwestern Permian Basin this afternoon. A Fire
Danger Statement has been issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

High wind is possible Monday morning through Guadalupe Pass... a High
Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 1:11 PM CSTFreeze WarningMAFCrane, Reagan, Upton19 hr
Dec 6, 1:11 PM CSTHigh Wind WatchMAFCulberson13 hr
Dec 6, 1:11 PM CSTHard Freeze WarningMAFBorden, Ector, Glasscock, Howard, Loving, Midland and 5 more19 hr

Nearby

Freeze Watches in Texas, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.